Apply

Adverse Drug Reactions: What Every Psychologist Should Know

LinkedInFacebookTwitterPrintFriendlyShare
Citation
Ragusea, A. (2020). Adverse Drug Reactions: What Every Psychologist Should Know. Journal of Health Service Psychology, 46, 71–80. https://doi.org/10.1007/s42843-020-00009-y
Abstract

Adverse drug reactions (ADRs) are undesirable, unwanted, and harmful side effects to a medication. There are currently over 2 million reported ADRs per year in the United States. ADRs in the mental health area can be divided into “big ones” (that require immediate attention) and “common ones” (warranting attention but generally not a crisis). This article describes the warning signs of five major ADRs and five common ADRs. How psychologists should address situations where a patient is experiencing one of these ADRs is described and discussed.

Access continuing education course on CE.NationalRegister.org

References

2019 American Geriatrics Society Beers Criteria® Update Expert Panel. (2019). American Geriatrics Society 2019 Updated AGS Beers Criteria® for Potentially Inappropriate Medication Use in Older Adults. Journal of the American Geriatrics Society, 67(4), 674-694. https://doi.org/10.1111/jgs.15767

Jordan, T. & Aiken, C. (2019). Mirtazapine augmentation: Running low on rocket fuel. The Carlat Report: Psychiatry, 17(9), 1-2.

Aiken, C. (2019). Is Paxil the best SSRI for anxiety? The Carlat Report: Psychiatry, 17(9), 4.

American Psychological Association. (2011). Practice guidelines regarding psychologists’ involvement in pharmacological issues. American Psychologist, 66(9), 835-849.

Funk, M. C., Beach, S. R., Bostwick, J. R., Celano, C. M., Hasnain, M., Pandurangi, A., Khandai, A. C., Taylor, A.,  Levenson, J. L., Riba, M., and Kovacs, R. J.  (2018). Resource document on QTc prolongation and psychotropic medications. American Psychiatric Association. https://www.psychiatry.org/File%20Library/Psychiatrists/Directories/Library-and-Archive/

Centers for Disease Control and Prevention. (n.d.). Adverse Drug Events in Adults. https://www.cdc.gov/medicationsafety/adult_adversedrugevents.html

Choudhary, S., McLeod, M., Torchia, D., & Romanelli, P. (2013). Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. The Journal of Clinical and Aesthetic Dermatology6(6), 31–37.

FDA. (n.d.). FDA Adverse Event Reporting System (FAERS). https://www.fda.gov/drugs/drug-approvals-and-databases/fda-adverse-event-reporting-system-faers

Frey, N., Jossi, J., Bodmer, M., Bircher, A., Jick, S. S., Meier, C. R., & Spoendlin, J. (2017). The epidemiology of Stevens-Johnson syndrome and toxic epidermal necrolysis in the UK. Journal of Investigative Dermatology 137(6), 1240-1247.

National Library of Medicine. (n.d.) Stevens-Johnson syndrome/toxic epidermal necrolysis. https://ghr.nlm.nih.gov/condition/stevens-johnson-syndrome-toxic-epidermal-necrolysis

Thank You to Our Advertisers for This Issue

Earn CE Credit

CE.NationalRegister.org

Learn More

1200 New York Ave NW, Ste 800

Washington DC 20005

p: 202.783.7663

f: 202.347.0550

Endorsed by the National Register